Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Drugs that persist in the body

MagazineDecember 2010 (Vol. 21 Issue 9)Drugs that persist in the body

Yes, because diclofenac is still in the body after 24 hours and, together with the antibiotic, it can produce epileptic convulsions

Yes, because diclofenac is still in the body after 24 hours and, together with the antibiotic, it can produce epileptic convulsions. Should the GP have warned you of such a risk? Yes, if you had bothered to mention taking the painkiller the previous day-but you may not have done so because you didn't know it was important.

And therein lies the rub. The doctor isn't told because the patient doesn't know he should. The importance increases the more tablets that the patient swallows, and the risk of life-threatening interactions grows in line with the number of medications taken together.

But shouldn't your pharmacist be aware of the problem? Of course, and he even has access to computer programmes that raise a 'red flag' for dangerous drug combinations-but not if you use over-the-counter (OTC) medications, as these aren't recorded anywhere.

If you take aspirin (acetylsalicylic acid), after three hours, your body will have completely absorbed it. However, the effect on blood platelets-the little cells responsible for blood-clotting-is still present after four or five days. This means that if you take an anticoagulant (a blood-thinner) during that time, you will run a tenfold risk of haemorrhaging (unstoppable bleeding). This is why you should make an effort to keep a detailed list of whatever you are taking, and present it to both your prescribing doctor and the dispensing pharmacist.

Given these facts, would a week's abstinence from all medication render it safe to take a new type of pill? Not always. If, for example, a patient takes acyclovir for 10 days to treat shingles, then discontinues it and forgets about it, but the patient then, within the next four weeks, has to undergo cytotoxic chemotherapy against a malignant tumour, the patient could die. This is because, for up to six weeks after stopping it, acyclovir continues to block the enzyme responsible for the degradation and decomposition of chemotherapy drugs.

In fact, interactions between drugs that are no longer being taken is a significantly under-rated danger. It also suggests that embarking
on any course of pharmacotherapy is often a high-risk undertaking.

So, how can such risks be reduced? By presenting a complete, detailed list of everything that you have been, and still are, taking to your doctor and pharmacist.

Here are some examples of common situations that can increase drug-related risks.

o Aspirin should never be taken within three days of an operation, or botox or dental treatment, as the risk of heavy bleeding will then be too great. Taking aspirin together with a non-steroidal anti-inflammatory drug (NSAID) increases the risk of haematemesis (vomiting up blood).

o Paracetamol (acetaminophen) taken at the same time as phenobarbital will considerably increase the risk of liver damage, so any patient who takes antiepileptic drugs containing phenobarbital needs to forego paracetamol.

o Lithium carbonate, used to control bipolar states, stays in the body for 19 days, so anyone taking diuretics at the same time or during the run-off period runs the risk of side-effects, ranging from drowsy lightheadedness up to total blackouts.

Note, however, that the duration of the pharmaceutical effects mentioned here are for people in their 30s. Older individuals have a slow-motion rate of metabolic breakdown of medications. In the case of someone who is, say, 60 years old, all of the above-mentioned time spans would be about 50-per-cent longer. (For more information, see 'Interactions' in Appendix 1 of the British National Formulary, published by The Royal Pharmaceutical Society of Great Britain, 1 Lambeth High Street, London SE1 7JN, UK.)

Another important aspect to be aware of is the interactions that can take place between drugs and both nutritional supplements and medicinal herbs. This adds another dimension to the problem as, in this case, your drug list won't help because neither the prescriber nor pharmacist, who are not sufficiently trained, will know the adverse effects that can be expected.

For this reason, you should consult a registered naturopath or medical herbalist to guide you with regard to both your orthodox and alternative medications. Also, Francis Brinker, a naturopathic physician, has compiled a reliable, comprehensive manual covering this subject entitled Herb Contraindications and Drug Interactions: With Extensive Appendices Addressing Specific Conditions, Herb Effects, Critical Medications and Nutritional Supple-ments (Sandy, OR: Eclectic Medical Publications, 2001; ISBN 1888483113). Free online updates and additions to the book are available at www.eclecticherb.com/emp.

Harald Gaier

WDDTY VOL 21 NO 3


Osteoporosis: the brain-bone connection

Berry good for you

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved